Heart Disease Expert Forum
Blood pressure medicine and asthma
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Blood pressure medicine and asthma

I have bronchial asthma and every blood pressure medicine I have taken causes a constant cough and wheezing. Are there any medications I can take that doesn't cause these side effects? I have tried ToProl, Lisinipril, Tekturna, and now am on Verapamil Extended Release.
Related Discussions
242509_tn?1196926198
Lisinpril can cause a chronic cough and you should stop this medication to see how the cough changes. It may be replaced with valsartan or candesartan which do not usually cause this side effect. The verapamil usually does not cause this side effect. This may not be related to your medications, and chronic cough or ' bronchial asthma' may actually be cardiac in nature ( e.g. CHF). Make sure your physician takes this other consideration into account.
4 Comments
Blank
Avatar_n_tn
Thank you so much for the information. I will talk with my doctor about this.
Blank
544531_tn?1221343201
Hi there.  I'm no doctor, but I recently went through what you are going through.  I have asthma as well and was on a beta blocker, Toprol...it was horrible.  It handled my high BP, but I absolutely could not breath..wheezing, coughing, tightness in the chest, all the standard asthma symptoms.  My cardiologist changed me to a channel blocker (beta blockers are KNOWN to affect the bronchial tubes negatively) and I've had no problems since.  I'm on Cartial XP.

Good Luck to you!
Blank
343006_tn?1314450071
one more to add to the list - I am on verapamil ccb now ! and have a bad cough and
congestion - I have symptoms like asthma - odd thing I was put a ccb before years ago
twice and each time same deal and symptoms!  when on a beta blocker im fine ?
also a ace inhibbitior does the same thing to me ?  my cardiologist said im allergic to ace inhibbitiors and cant take or tollerate ccbs.  Yet out of 8 Doctors iv been to for b.p
problems ,they still insist I take a ccb !  and within hours to days - im back with congestion and coughing and out of breath symtoms (symptoms) !   clearly ccbs are not for me !  

this shows we are all diffrent and react diffrent to each medication.
im in the process of finding a specialist, who can test me and find what I can tollerate
and take without problems.  

also iv been to the E.R twice for breathing problems and cramping from ccbs
they said its not your heart , its the medications your on -go back to your doctor and ask to change the meds !   well.....he wont do it !!  iv switched doctors now 2 times
same deal.   one says I cant do it go back to your primary doctor -  I dont have a primary Doctor !  im open access insurance !   so lm looking for a specailist ..

outside of the normal hum drum listed group of idiots !  

I think most b.p meds can cause congestion and coughing problems !  
Blank
Avatar_m_tn
A related discussion, miserable with cough, tiredness since Verapamil was started.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank